Alert archive / Iowa / Areal Flood Warnings in 2018
Areal Flood Warning 4, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this areal flood warning at Jun 20, 2018, 9:37 PM CDT for O'Brien County, Sioux County, Iowa. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 20, 2018, 9:37 PM CDT (02:37 UTC)
- Expired
- Jun 21, 2018, 9:15 PM CDT
- In force
- 24 hr
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties O'Brien County, IA, Sioux County, IA
The radar
The Sioux Falls radar (KFSD), 87 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.6 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1508 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -53 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this areal flood warning went out at Jun 20, 3:12 PM CDT, 6 hours 25 minutes earlier.
Area forecast discussion, Jun 20, 3:12 PM CDT, 6 hours 25 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
312 PM CDT Wed Jun 20 2018
.SHORT TERM...(This evening through Thursday)
Issued at 310 PM CDT Wed Jun 20 2018
The well advertised rainy weather looks to continue through the
short term period. GOES-16 air mass RGB product shows an upper low
digging in over Nebraska with moisture rich meridional flow ahead of
it and a baroclinic leaf-like structure over the NE/IA/SD/MN area.
12z OAX RAOB sampled a PWAT of 1.83" within the meridional moisture
transport region. In summary, it's gonna rain. Luckily, overall
thermodynamic profiles are not supportive of much in the way of
convection, so precipitation potential will be realized over the
course of many hours as forcing focuses on a rare June TROWAL
feature above the region. This best forcing has trended slightly
northward so have done the same with highest PoPs and QPF. Still
looking at widespread rainfall totals above an inch, with a few
spots in northwest Iowa perhaps receiving around 4 inches.
Without blockbuster rainfall rates, main thing to worry about will
be eventual river and creek flooding as the water drains off.
In terms of other sensible weather in the short term, have held back
highs for tomorrow. Most of the CWA is underachieving in terms of
high today and we'll be stuck in similar rainy cloudy muck tomorrow.
Decent pressure gradient associated with the surface low in central
IA will keep us with a touch of a breeze through the short term as
well.
.LONG TERM...(Thursday night through Wednesday)
Issued at 310 PM CDT Wed Jun 20 2018
With the active and messy weather in the short term period, did not
put a lot of focus on the long term forecast. The mild but unsettled
weather will continue through the long term, with waves and
attendant chances for showers and storms approaching Saturday and
again Monday into Tuesday. Saturday will feature appreciable
instability for organized convection but wind shear currently
appears rather anemic. The Monday/Tuesday period looks to have less
instability and weak shear once again. As such, not currently
expecting severe weather with either of these systems. Flow aloft
becomes more zonal by the end of the forecast period, allowing
temperatures to begin to creep upwards into the mid 80s once again.
&&
.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 136 PM CDT Wed Jun 20 2018
Messy next 24 hours for aviation, particularly at FSD and SUX.
Widespread stratus and rain will affect these two terminals for
much of the next day. Conditions are expected to be mostly MVFR,
with brief sporadic reductions to IFR possible. Timing out these
short reductions is difficult given the occasional showery nature
of the rain impacting the region, so have not made IFR prevailing
at any time. HON will be dealing with mid level clouds and
occasional light rain this afternoon and evening.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Flash Flood Watch through Thursday morning for SDZ062-065>071.
MN...Flash Flood Watch through Thursday morning for MNZ089-090-098.
IA...Flash Flood Watch through Thursday morning for IAZ001>003-
012>014-020>022-031-032.
NE...Flash Flood Watch through Thursday morning for NEZ013-014.
&&
SHORT TERM...Ferguson
LONG TERM...Ferguson
AVIATION...FergusonHazardous weather outlook, Jun 20, 3:43 PM CDT, 5 hours 54 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 343 PM CDT Wed Jun 20 2018 MNZ071-072-080-081-097-SDZ038>040-050-052>061-063-064-212045- Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Beadle-Kingsbury- Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora- Davison-Hanson-McCook-Charles Mix-Douglas- 343 PM CDT Wed Jun 20 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers will continue to impact the area this evening and tonight. Moderate rainfall amounts are possible, mainly across locations near and south of I-90. Heavier rain amounts could result in rises on area rivers and localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of rain may linger into Thursday, with additional shower and thunderstorm chances possible by this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-020>022-031-032-MNZ089-090-098-NEZ013-014- SDZ062-065>071-212045- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Nobles-Jackson-Rock-Dixon-Dakota- Minnehaha-Hutchinson-Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- Union- 343 PM CDT Wed Jun 20 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and a couple isolated storms will continue to impact the area this evening and tonight. The main concern will be the potential for persistent moderate to locally heavy rainfall. Heavier rain amounts could result in rises on area rivers and localized flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Periods of rain may linger into Thursday, with additional shower and thunderstorm chances possible by this weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Jun 20, 5:36 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
536 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM HEAVY RAIN SIOUX CENTER 43.06N 96.17W
06/20/2018 M2.00 INCH SIOUX IA MESONET
MESONET STATION E2631, SIOUX CENTER.
&&
SGLocal storm report, Jun 20, 6:41 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 2 SSW CROOKS 43.63N 96.83W
06/20/2018 M2.27 INCH MINNEHAHA SD MESONET
MESONET STATION WCCS2, 2 SSW CROOKS.
&&Local storm report, Jun 20, 7:06 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
706 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HEAVY RAIN 1 E PARKER 43.40N 97.12W
06/20/2018 M2.90 INCH TURNER SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jun 20, 7:29 PM CDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
729 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM HEAVY RAIN 4 ENE TEA 43.48N 96.77W
06/20/2018 M2.60 INCH LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Jun 20, 9:30 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN MONTROSE 43.71N 97.18W
06/20/2018 M3.50 INCH MCCOOK SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGLocal storm report, Jun 20, 9:36 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
936 PM CDT WED JUN 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0815 PM HEAVY RAIN 4 NNE ELLSWORTH 43.58N 95.99W
06/20/2018 M2.10 INCH NOBLES MN PUBLIC
REPORT VIA SOCIAL MEDIA.
&&
SGThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Union | 20 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Union | 21 days |
| Jun 20, 9:46 PM CDT | Areal Flood Warning | FSD | Lincoln, McCook, Minnehaha, Turner | 24 hr |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 35 hr |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Minnehaha | 3 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Lincoln | 4 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Turner | 49 hr |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Turner | 41 hr |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Turner | 10 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Clay | 10 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Minnehaha | 66 hr |
| Jun 21, 4:33 AM CDT | Areal Flood Warning | FSD | Union | 48 hr |
| Jun 21, 11:10 AM CDT | River Flood Warning | FSD | Minnehaha | 4 days |
| Jun 21, 11:10 AM CDT | River Flood Warning | FSD | Minnehaha | 59 hr |
| Jun 21, 1:07 PM CDT | Areal Flood Warning | FSD | Bon Homme, Clay, Hutchinson, Lake, Lincoln, McCook and 5 more | 24 hr |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Clay | 18 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Clay | 32 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Cherokee | 22 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Sioux | 8 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Lyon | 63 hr |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Lyon | 9 days |
| Jun 20, 9:10 PM CDT | River Flood Warning | FSD | Lyon, Sioux | 8 days |
| Jun 20, 10:18 PM CDT | Areal Flood Warning | FSD | Clay, Dickinson, Lyon, O'Brien, Osceola, Sioux | 24 hr |
| Jun 20, 11:06 PM CDT | River Flood Warning | FSD | Clay, Dickinson | 30 days |
| Jun 21, 4:01 AM CDT | River Flood Warning | FSD | Plymouth | 71 hr |
| Jun 21, 3:35 PM CDT | River Flood Warning | FSD | Dickinson | 13 days |
| Jun 21, 4:52 PM CDT | River Flood Warning | FSD | Plymouth | 4 days |
| Jun 21, 6:34 AM CDT | River Flood Warning | FSD | Rock | 71 hr |
| Jun 21, 6:34 AM CDT | River Flood Warning | FSD | Pipestone | 17 hr |
| Jun 21, 6:34 AM CDT | River Flood Warning | FSD | Lyon | 32 hr |
| Jun 21, 9:52 AM CDT | Areal Flood Warning | FSD | Cottonwood, Murray, Pipestone | 12 hr |
| Jun 21, 11:10 AM CDT | River Flood Warning | FSD | Lyon | 48 hr |
| Jun 21, 12:46 PM CDT | River Flood Warning | FSD | Murray | 32 days |
Nearby
Areal Flood Warnings in Iowa, 2018Every areal flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.